Article Text

A case of Churg-Strauss vasculitis after hepatitis B vaccination
  1. MASSIMO VANOLI,
  2. DONATELLA GAMBINI
  1. III Divisione di Medicina Generale, Pad. Granelli, IRCCS Ospedale Maggiore, Milan
  2. Cattedra di Immunologia clinica e Allergologia, Università degli Studi, Milan
  1. Dr Vanoli, III Divisione di Medicina Generale, Pad. Granelli, Ospedale Maggiore, Via F Sforza 35, 20122 Milan, Italy.
  1. RAFFAELLA SCORZA
  1. III Divisione di Medicina Generale, Pad. Granelli, IRCCS Ospedale Maggiore, Milan
  2. Cattedra di Immunologia clinica e Allergologia, Università degli Studi, Milan
  1. Dr Vanoli, III Divisione di Medicina Generale, Pad. Granelli, Ospedale Maggiore, Via F Sforza 35, 20122 Milan, Italy.

Statistics from Altmetric.com

Vaccination against hepatitis B with recombinant vaccine is highly effective in producing immunity in immunocompetent patients. It has few side effects, usually consisting of early local reactions to the thimerosal or aluminium components of the vaccine. Vasculitis have been reported after BCG inoculation and vaccination against flu, measles, and hepatitis B. For the latter, some cases have been described after inoculation of both plasma derived and recombinant vaccine: cryoglobulinaemia, pulmonary and cutaneous vasculitis, erythema nodosum, Takayasu’s arteritis, and polyarteritis nodosa.1-9 We describe a case of Churg-Strauss vasculitis (CSv) developing after vaccination against hepatitis B with recombinant vaccine.

The patient’s personal and family histories were negative for autoimmune and allergic diseases; in particular, neither atopy nor eczema were reported. The patient’s available previous full blood counts with differential counts were normal. At the age of 20, from November 1989 to May 1990, using the recommended dosing and time schedule, she had been vaccinated against HBV (recombinant vaccine Engerix B, Smith Kline Beecham). On the same occasion, four other members of her family had been vaccinated, presumably with the same “batch” of vaccine and no adverse reactions were observed. In contrast, one month after the last dose the patient developed a chronic rhinitis followed, after about one year, by a severe and corticodependent asthma and by the appearance, in 1993, of nasal polyposis, treated surgically. One year later she developed fever, fatigue, weight loss, and digital paresthesia. Physical examination showed petechial purpura in the nail bed of her fingers and on her feet. Laboratory investigations revealed a haemoglobin of 11 g/dl, WBC of 24 500/mm3 with absolute eosinophilia (48%), erythrocyte sedimentation rate 50 mm 1st hour. Circulating immunocomplexes and rheumatoid factor were present; anti-HbsAg antibodies were 250 IU; ANA, ANCA, anti-HCV antibodies, cryoglobulins, skin tests for inhalant allergens were negative. Chest radiography was normal. Pulmonary function tests revealed an obstructive pattern. The patient also developed pericarditis and azotemia, with microscopic haematuria and hyaline cylindruria. A skin biopsy specimen taken from the left leg showed perivascular polymorphonuclear and eosinophylic infiltrate, with eosinophylic karyorrhexis, consistent with leucocytoclastic vasculitis. According to the American College of Rheumatology 1990 criteria 10 a diagnosis of CSv was made and the patient was referred to our hospital. Treatment with deflazacort 75 mg daily for six months, then slowly tapered, induced a rapid regression of symptoms and the complete normalisation of urine analysis. At lower doses asthma recurred, but it was successfully controlled by inhaled therapy with fluticasone propionate and nedocromil sodium. An episode of anterior uveitis in 1996 was responsive to topical corticosteroids. The patient is now well with low doses of oral corticosteroids and inhaled therapy.

Even if other cases of vasculitis have been described in consequence of HBV vaccination, to our knowledge this is the first report of CSv. Obviously, in our patient the time elapsed between the vaccination and the development of vasculitis could make it difficult to identify the vaccination as the causative agent. Furthermore, CSv has not, as yet, been associated with HBV infection. However, it is well known that in the natural history of CS disease atopic respiratory manifestations typically precede by many years the onset of overt vasculitis, suggesting a common immunopathological process finally responsible for the development of CSv. Indeed, in our patient only a few weeks elapsed between the vaccination and the appearance of such respiratory symptoms, thus supporting the triggering role of vaccination. Moreover, CSv shares many symptoms with polyarteritis nodosa, another well known possible sequela of HBV infection or vaccination.

Finally, a question could be raised about the possible role of the specific “batch” of vaccines in inducing adverse reactions. Again, the time elapsed from vaccination is too long for a definite answer. However, the simultaneous vaccination of other members of the same family, presumably with the same “batch” without any adverse reaction, seems to exclude such a possibility.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.